Welcome to the CP board of HW! This is a WONDERFUL place to be when you are in pain & need support, and even just to learn. Of course none of us are docs, nor can we give medical advice, but we as a group have a great wealth of knowledge based on experience. I'm sorry that you are in so much pain, but we are happy to have you as a new member of our little family!
I've been in severe pain from a traumatic eye injury that I had two & a half years ago. We don't know the cause of my continued pain, nor why the function of that eye is progressively deteriorating. Like you, I've been on a bunch of different meds without much success. Unfortunately, at this point we are pretty sure that my body does not have functional opioid receptors, or something along those lines. I'm on fentanyl currently, as well, as a last ditch effort to try to bi-pass my liver & gut, in case the problem lies there, although that does not seem to be the case, because I do not experience any pain relief, side effects, or anything else, from this med either.
As for your questions:
1) Although the patches are worn for 3 days (72 hrs), many people only experience controlled pain relief for 48 hrs, so perhaps you are one of these people. If you find that you are consistently feeling some relief on days 1 & 2, but not 3, then you should talk to your doctor about the possibility of wearing the patch for only 48 hrs, instead of 72 (some docs allow this, some do not). Another possibility is that you were starting to feel some relief, and then you really overdid it. Unfortunately, this tends to happen. When we feel good, we want to do as much as possible, to make up for the days we feel lousy & can't do much. However, we often pay for it the next day, by causing increased pain. Even if your meds normally give you some relief, they may not cover the additional pain well. You might want to talk with your doc about "break-though medication," which may be used to help cover any additional pain throughout the day, which your normal meds don't cover. Yet another possibility, is that you did in fact experience some kind of "high," causing you to overdo it. I can't give you any advice or information about this, as I have never once felt a "high" feeling from my meds.
2) I don't know how long you've been on the patch, but you should really give it at least a month or two before you decide whether it helps you or not. It takes several weeks to work your body's way up to being able to maintain a therapeutic level of medication at all times. Also, your doctor may want to adjust your dosages. Just because one dose doesn't help, it does not necessarily mean that a high dosage won't. My doc usually defines a "end point," or a level at which we would stop the medication, if we had increased to such a level over a period of time & I still felt no relief. You should probably discuss your options with your doctor at your next appointment, or sooner, if your truly feel that you are getting no relief & have been on the fentanyl for at least two or three 3 day cycles.
3) Yes you can take other meds while on the fentayl patch. However, you should only take medications prescribed by your doctor, or approved OTC medications.
I hope this helps! I'm no expert, but unfortunately, have had a fair amount of experience with changing meds, over the last year! Keep posting with us!